Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 14, NWS Sioux Falls, SD

April 18, 20224 states

NWS Sioux Falls, SD issued this red flag warning at Apr 18, 2022, 3:27 AM CDT for 4 states. It took effect at Apr 18, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 3:27 AM CDT (08:27 UTC)
In effect from
Apr 18, 2022, 1:00 PM CDT
Expired
Apr 18, 2022, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 22 counties

Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Rock County, MN, Dakota County, NE, Dixon County, NE, Beadle County, SD, Bon Homme County, SD, Clay County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS83 KFSD 180827
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
327 AM CDT Mon Apr 18 2022

IAZ020-031-NEZ013-014-SDZ069>071-181630-
/O.UPG.KFSD.FW.A.0007.220418T1800Z-220419T0100Z/
/O.NEW.KFSD.FW.W.0014.220418T1800Z-220419T0100Z/
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
327 AM CDT Mon Apr 18 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHEAST SOUTH DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST
IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Iowa, Plymouth and Woodbury. In Nebraska, 
  Dixon and Dakota. In South Dakota, Yankton, Clay and Union.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop may spread rapidly. Avoid 
  outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
878 
WWUS83 KFSD 181449
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
949 AM CDT Mon Apr 18 2022


IAZ020-031-NEZ013-014-SDZ069>071-190100-
/O.CON.KFSD.FW.W.0014.220418T1800Z-220419T0100Z/
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
949 AM CDT Mon Apr 18 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHEAST SOUTH DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST
IOWA...

* AFFECTED AREA...In Iowa, Plymouth and Woodbury. In Nebraska, 
  Dixon and Dakota. In South Dakota, Yankton, Clay and Union.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop may spread rapidly. Avoid 
  outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
254 
WWUS83 KFSD 182038
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
338 PM CDT Mon Apr 18 2022

IAZ020-031-NEZ013-014-SDZ069>071-190100-
/O.CON.KFSD.FW.W.0014.000000T0000Z-220419T0100Z/
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
338 PM CDT Mon Apr 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH 
DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Plymouth and Woodbury. In Nebraska, 
  Dixon and Dakota. In South Dakota, Yankton, Clay and Union.

* WINDS...Northwest 15 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop may spread rapidly. Avoid 
  outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
695 
WWUS83 KFSD 182108
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
408 PM CDT Mon Apr 18 2022

IAZ001-012-MNZ098-SDZ038-053>055-059>062-065>068-190100-
/O.EXA.KFSD.FW.W.0014.000000T0000Z-220419T0100Z/
Lyon-Sioux-Rock-Beadle-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
408 PM CDT Mon Apr 18 2022

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA, SOUTH 
CENTRAL SOUTH DAKOTA, EXTREME SOUTHWEST MINNESOTA, AND FAR 
NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* AFFECTED AREA...In Iowa, Lyon and Sioux. In Minnesota, Rock. 
  In South Dakota, Beadle, Sanborn, Miner, Lake, Davison, 
  Hanson, McCook, Minnehaha, Hutchinson, Turner, Lincoln and Bon 
  Homme.

* WINDS...Northwest 15 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop may spread rapidly. Avoid 
  outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ020-031-NEZ013-014-SDZ069>071-190100-
/O.CON.KFSD.FW.W.0014.000000T0000Z-220419T0100Z/
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
408 PM CDT Mon Apr 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH 
DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Plymouth and Woodbury. In Nebraska, 
  Dixon and Dakota. In South Dakota, Yankton, Clay and Union.

* WINDS...Northwest 15 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop may spread rapidly. Avoid 
  outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
727 
WWUS83 KFSD 190102
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
802 PM CDT Mon Apr 18 2022

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-053>055-059>062-
065>071-190215-
/O.EXP.KFSD.FW.W.0014.000000T0000Z-220419T0100Z/
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Sanborn-
Miner-Lake-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
802 PM CDT Mon Apr 18 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA, SOUTH 
CENTRAL SOUTH DAKOTA, EXTREME SOUTHWEST MINNESOTA, NORTHWEST 
IOWA AND FAR NORTHEAST NEBRASKA...

Winds have decreased this evening, and relative humidity values
continue to rise above critical thresholds as temperatures fall.
Therefore, the Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 17, 10:53 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 10:53 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1053 PM CDT Sun Apr 17 2022

.SHORT TERM...(This Evening through Monday)
Issued at 246 PM CDT Sun Apr 17 2022

By late afternoon, light rain and snow will largely end across the
region aside from near and east of U.S. Hwy 59. Dry air will
continue to erode the saturated mid levels early this evening, but
cloudiness will be slower to clear until a deeper push of dry air
moves in behind the passing sfc trough. Additionally northwest winds
will stay breezy tonight as gusts into the 20s and 30s mix down with
cold air advection.

Chilly, dry northwest flow aloft will bring continued below normal
temperatures for tonight and Monday. Unfortunately gusty northwest
winds will be the main impact Monday. Diurnally driven mixing will
increase gusts to 30-40 mph after sunrise Monday morning. Winds are
expected to decrease some in south central SD later in the day as
sfc high pressure builds in and low level winds relax. Expect dry
air to continue to funnel in both with the sfc high and boundary
layer mixing, bringing more sunshine but also enhanced fire danger
along the Missouri River Valley where temperatures will peak in the
lower 50s. For more info, see the Fire Weather Discussion section.

.LONG TERM...(Monday Night through Sunday)
Issued at 246 PM CDT Sun Apr 17 2022

Expect mostly dry, quiet Monday night with lighter winds turning
north and eventually east behind the departing sfc high. Mid to high
clouds will increase heading into Tuesday as warm air advection sets
up amidst weakening upper ridging. As a sfc trough deepens in the
High Plains on Tuesday, the increasing sfc pressure gradient will
make breezy southerly winds. Will need to monitor areas near and
west of the James River Valley for fire danger Tuesday where the
strongest winds and warm air advection will bring highs near or
above 60 degrees and gusts 30-45 mph.

Late Tuesday night and Wednesday morning, the mid level wave
upstream ejects from the Northern Rockies, increasing rain chances.
With the stronger upper forcing being to our north and deeper low to
mid level moisture residing further east, ensemble guidance
continues to limit the amount of rainfall much of the region
receives. Best chance (50-75% per GEFS) of over a tenth inch of rain
continues to reside along and east of the I-29 corridor.

Strong ridging brings above normal temperatures for Thursday and
Friday, and this allows for a strong upper trough to really dig into
the West. Models are in good agreement that the region should see
some precipitation over the weekend, though there are big questions
regarding how much. Though this is a stronger wave than the mid week
system, there are still questions about whether we'll see enough
moisture to make a dent in the drought with the better sfc low

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1052 PM CDT Sun Apr 17 2022

VFR conditions are forecast to prevail this TAF cycle. Latest
satellite imagery continues to show stratus deck waning across the
region, as winds become northwesterly in the wake of an advancing
front. As alluded to in the previous discussion, should see breezy
conditions prevail for much of the period, with gusts between 25 to
35 mph possible at times. Otherwise, look for winds to gradually
subside after sunset, as direction turns northerly, then easterly.

&&

.FIRE WEATHER...
Issued at 246 PM CDT Sun Apr 17 2022

Drier, gusty conditions bring a period of elevated fire danger
Monday afternoon. High confidence in northwest winds gusting 25 to
40 mph on Monday afternoon. Winds should slowly weaken in the
afternoon west of the James River Valley. Temperatures along the
Missouri River Valley will peak near or above 50 degrees with much
drier air mixing down. This is likely to produce minimum humidity
values below 30 percent near and south of the I-90 corridor. The
combination of gusty northwest winds and humidity values below 30
percent poises the main concern across counties in far southeast SD.
Today's observations suggest areas near and south of the corridor
from Sioux City to Le Mars to Yankton did not receive more than a
few hundredths of an inch of rain or snow today, likely keeping
local vegetation very dry. Thus have issued a Fire Weather Watch for
this area for Monday afternoon and evening.

Elevated fire danger continues Tuesday and Wednesday for portions of
the region. Winds will certainly be gusty both days, but there are
some questions regarding humidity levels (possibly higher than
Monday) and how much precipitation will occur Tuesday night and
Wednesday in those areas that are driest (near and west of the I-29
corridor).

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday evening
     for SDZ069>071.

MN...NONE.
IA...Fire Weather Watch from Monday afternoon through Monday evening
     for IAZ020-031.

NE...Fire Weather Watch from Monday afternoon through Monday evening
     for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...SST
FIRE WEATHER...BP
Hazardous weather outlook, Apr 17, 5:41 PM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
541 PM CDT Sun Apr 17 2022

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-050-052>068-182300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-
541 PM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwesterly gusts between 25 to 35 mph, coupled with antecedent
dry conditions will result in high to very high danger across a good
portion of the area Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-NEZ013-014-SDZ069>071-182300-
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
541 PM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwesterly gusts between 25 to 35 mph, coupled with antecedent
dry conditions, and relative humidity values falling below 25
percent will result in very high fire danger Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.